Managing drug reactions to sulfonamides and other drugs in HIV infection: desensitization rather than rechallenge?Pharm World Sci. 1998 Dec; 20(6):253-7.PW
Drug reactions in patients with HIV infection, e.g. fever or rash, are a frequently occurring clinical problem. These side effects particularly are observed with sulfonamides; however, many other drugs have also shown to induce allergic reactions when given to patients with HIV infection. The production of hydroxylamines has been put forward as one of the explanations for these high incidence of reactions on drugs. Since sulfonamides are the first choice of therapy for the treatment and prophylaxis of Pneumocystis carinii pneumonia, several strategies have been developed to circumvent drug reactions. In general rechallenge or desensitization are recommended in literature. This article discusses the results and risks of rechallenge and desensitization with sulfonamides or other drugs, as mentioned in the literature. Furthermore preliminary results of rechallenge with a sulfonamide, which is not metabolized into hydroxylamines, are presented. From the data in the literature it is concluded that desensitization should be preferred to rechallenge.